Texas, 2005

Hail and Damaging Winds in Texas, May 31, 2005

May 31, 2005 · NWS OUN · 13 events in 3 counties and zones

8 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 31, 2:06 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, May 31, 2:06 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
306 PM CDT TUE MAY 31 2005

.DISCUSSION...
SCATTERED SHOWERS ACROSS THE AREA WILL PERSIST THIS EVENING. OTHER
SHOWERS AND THUNDERSTORMS IN THE PANHANDLES WILL LIKELY DEVELOP
INTO A COMPLEX AND MOVE SOUTHEAST ACROSS THE SOUTHWESTERN PORTION
OF THE AREA. WILL GO WITH AREAL WORDING IN MOST AREAS FOR THIS
EVENING. THUNDERSTORMS MAY PERSIST IN PORTIONS OF THE TEXAS
COUNTIES INTO TOMORROW MORNING. SHORTWAVE TROUGH AT 500 MB SLIDES
TO THE EAST AND PRECIP SHOULD BE LESS WIDESPREAD TOMORROW AND
TOMORROW NIGHT... BUT MAY DEPEND ON MESOSCALE EVOLUTION. MODELS DO
SHOW A LITTLE BETTER CHANCE OF PRECIP DEVELOPMENT THURSDAY AS THE
SHORTWAVE RIDGE MOVES EAST... SO HAVE EXPANDED GEOGRAPHY OF
POPS... BUT HAVE KEEP CHANCES FAIRLY LOW.

A BIT OF DISAGREEMENT IN THE MEDIUM RANGE MODELS... BUT ALL
GENERALLY KEEP SOUTHERLY LOW LEVEL FLOW AND SOUTHWESTERLY MID
LEVEL FLOW. SO WARM AND HUMID LOOK LIKE THE STORY. HAVE MADE NO
SIGNIFICANT CHANGES IN THE EXTENDED.

IT WILL BE INTERESTING TO SEE HOW MUCH RAIN WE CAN GET AT OKLAHOMA
CITY THIS EVENING. WE ARE CONTENDING FOR THE RECORD OF DRIEST
MARCH THROUGH MAY PERIOD AT OKLAHOMA CITY ON RECORD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  80  64  86 /  50  30  20  20
HOBART OK         63  82  63  87 /  50  30  20  20
WICHITA FALLS TX  65  84  65  88 /  60  60  20  20
GAGE OK           59  81  61  87 /  50  20  20  20
PONCA CITY OK     62  80  62  86 /  70  50  20  20
DURANT OK         66  82  65  86 /  50  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26

In the hours before

Local storm report, May 31, 5:04 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
604 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             3 E PUMPKIN CENTER      34.60N 98.16W
05/31/2005  0.88 INCH        COMANCHE           OK   AMATEUR RADIO

&&

TY/JLP
Special weather statement, May 31, 5:14 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT TUE MAY 31 2005

TXZ085-312330-
WILBARGER TX-
614 PM CDT TUE MAY 31 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WILBARGER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF ODELL AT 614 PM
CDT...MOVING SOUTHEAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS IN
SOUTHERN JACKSON COUNTY OKLAHOMA THAT WILL MOVE INTO NORTHWESTERN
WILBARGER COUNTY NEAR ODELL.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHWESTERN WILBARGER COUNTY TO THE NORTH AND NORTHWEST
OF VERNON SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 31, 5:17 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT TUE MAY 31 2005

OKZ037-312330-
TILLMAN OK-
617 PM CDT TUE MAY 31 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN COUNTY.

RADAR SHOWED TWO STRONG THUNDERSTORMS IN NORTHERN TILLMAN COUNTY AT
617 PM. ONE WAS 7 MILES NORTH OF HOLLISTER AND THE OTHER WAS 9 MILES
NORTHWEST OF FREDERICK. THE STORMS WERE MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN TILLMAN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

...SPEG.
Local storm report, May 31, 5:23 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             3 SSW TIPTON            34.46N 99.16W
05/31/2005  0.88 INCH        TILLMAN            OK   AMATEUR RADIO

&&

TY/JLP
Local storm report, May 31, 5:36 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             3 SE ELDORADO           34.44N 99.61W
05/31/2005  1.75 INCH        JACKSON            OK   AMATEUR RADIO

&&

TY/JLP
Local storm report, May 31, 5:38 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 SE ELDORADO           34.44N 99.61W
05/31/2005  1.75 INCH        JACKSON            OK   AMATEUR RADIO

&&

TY/JLP

The radar

The Altus AFB radar (KFDR), 31 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Wilbarger

When
May 31, 5:40 PM CST
Where
Wilbarger County, 4 mi NE of Vernon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.183, -99.233

Hail, Wilbarger

When
May 31, 5:46 PM CST
Where
Wilbarger County, 2 mi NNE of Tolbert
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.250, -99.367

Thunderstorm Wind, Wilbarger

When
May 31, 5:55 PM CST
Where
Wilbarger County, 1 mi ESE of Tolbert
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.217, -99.367

Hail, Wilbarger

When
May 31, 6:06 PM CST
Where
Wilbarger County, Vernon
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.150, -99.283

Hail reported at the intersection of Highway 287 and Highway 70.

Hail, Wilbarger

When
May 31, 6:10 PM CST
Where
Wilbarger County, Vernon
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.150, -99.283

Hail, Wilbarger

When
May 31, 6:10 PM CST
Where
Wilbarger County, 4 mi NW of Vernon
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.183, -99.333

Hail, Wilbarger

When
May 31, 6:10 PM CST
Where
Wilbarger County, Vernon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.150, -99.283

Hail was observed on the southwest side of town.

Hail, Wilbarger

When
May 31, 6:12 PM CST
Where
Wilbarger County, Vernon
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
34.150, -99.283

Hail, Wilbarger

When
May 31, 6:20 PM CST
Where
Wilbarger County, Vernon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.150, -99.283

Thunderstorm Wind, Knox

When
May 31, 8:20 PM CST
Where
Knox County, Knox City
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.417, -99.800

Thunderstorm Wind, Knox

When
May 31, 8:23 PM CST
Where
Knox County, Knox City
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.417, -99.800

Several power lines were downed in town. Power lines were also downed around town on Highway 222.

Thunderstorm Wind, Knox

When
May 31, 8:35 PM CST
Where
Knox County, Rhineland
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.533, -99.650

Thunderstorm Wind, Baylor

When
May 31, 8:50 PM CST
Where
Baylor County, Bomarton
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.500, -99.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449313, 5449314, 5449402, 5449403, 5449404, 5449405, 5449406, 5449407, 5449408, 5449409, 5449410, 5449411, 5449412.